//
you're reading...
Uncategorized

Creating a Default Schedule

scheduleOne of the keys to my productivity (and avoiding procrastination) is to schedule things during a time of day when I have an appropriate amount of energy. I try to do things that require a high amount of concentration in the morning, when I have more energy and am naturally more focused, and things that require less concentration in afternoon, when I seem to naturally want to take a nap. I also work out in the morning, because that gives me the energy I need to get through the day.

The tricky part is working around things that I don’t have control over the scheduling of. My ideal schedule would have me get up, work out, write for an hour, read for an hour, work on whatever my most important task is (aside from writing) for 30-60 minutes, then shower and go to work. The reality is that I would have to get up at 2:30 in the morning to make that happen.

Here’s how I have figured out my fall daily schedule. I’ve listed everything I want or need to do on a regular basis that I control the scheduling of or at least have some input on. I’ve then indicated how much energy/concentration that task requires of me and then ranked everything by importance, with 1 being the most important and 11 being the least important. Finally, I’ve taken the energy/concentration level needed and importance level into account to determine when that task would ideally be scheduled. (I’ll write at some point in the future about assigning importance levels–I always want to give everything a 1 or 2 in the first round of doing this.)

task Energy/concentration level needed Importance level Ideal Schedule
Activism Low 7 P.M.
Bureaucratic stuff Low 11 P.M.
Email Low 9 P.M.
Meditate Low 8 P.M.
Meetings Medium 10 P.M.
Most Important Task High 3 A.M.
PT/doctor’s appointments Low 5 P.M.
Read (work-related) Very High 4 A.M.
Teaching prep Medium 6 P.M.
Work out Medium 1 A.M.
Write Very High 2 A.M.

So my ideal day would look like this:

A.M. – work out, write, read, most important task (MIT)
P.M. – meditate, teaching prep, meetings, bureaucratic stuff, activism, email, PT/doctor’s appointments

It’s unlikely that I would need to do all these things on any single day, so I can sketch out a daily schedule that combines some tasks so I can do whichever one most needs to be done on a particular day. Notice that I only do this for tasks that have lower importance levels or that I know don’t happen very often.  

A.M. Work out
A.M. Write
A.M. Read
A.M. MIT
P.M. Email
P.M. Meditate
P.M. Teaching prep or bureaucratic stuff
P.M. Activism
P.M. Meetings or PT/doctor’s appointments

Then I can come up with time allowances for each one. The concept of a time allowance is that you work on the assigned task for the amount of time allotted rather than until the task is completed. If the task isn’t done when the time is up, you just come back to that task the next time you have time allotted for it.

A.M. One hour Work out
A.M. One hour Write
A.M. 45 minutes Read
A.M. One hour MIT
P.M. 30 minutes Email
P.M. 15 minutes Meditate
P.M. One hour Teaching prep or bureaucratic stuff
P.M. 30 minutes Activism
P.M. 90 minutes Meetings or PT/doctor’s appointments

Then, using the schedule I sketched out above, I can plug in things like a commute, a shower, lunch, etc. and start figuring out what time things need to happen to accomodate the things that don’t have flexible times.

4:45 Wake up, make lunches
5:15 One hour Work out
6:15 One hour Write
7:15 Wake up daughter, walk dog
7:45 Take daughter to school
8:30 Shower, clean house
9:30 45 minutes Read
10:15 Commute
11:15 Get settled in at work
11:30 One hour MIT
12:30 30 minutes Email
1:00 15 minutes Meditate
1:15. One hour Teaching prep or bureaucratic stuff
2:15 30 minutes Activism
2:45 90 minutes Meetings or PT/doctor’s appointments or office hours
4:15 Commute or office hours
5:30 Get settled in at home or teach
6:00 Make dinner or teach
7 Dinner/family time or teach
8 Family time or teach
8:30 Family time or commute
9:30 Get ready for bed

This is now my default schedule. On days that I have something that isn’t a regular engagement, like going to hear a visiting speaker or working intensely on a bureaucratic report that has a tight deadline, I will deviate from this schedule, but 80% of the time, this is the schedule I’ll follow through the fall semester.

Advertisements

Discussion

Comments are closed.

Advertisements
%d bloggers like this: